Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 23, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 25, 2023, 4:35 PM EDT for Lake County, Florida. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2023, 4:35 PM EDT (20:35 UTC)
- Expired
- Apr 25, 2023, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Destructive
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Lake County, FL
The radar
The Tampa radar (KTBW), 109 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 4:38 PM EDT | TSTM WND DMG | 1 W Clermont, FL | TREE DOWN NEAR LINDEN ST AND CHESTNUT ST. |
| Apr 25, 5:15 PM EDT | HAIL 1 | 1 Sw Lake Louisa, FL | STATE PARK RANGER REPORTS DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
456
WUUS52 KMLB 252035
SVRMLB
FLC069-252115-
/O.NEW.KMLB.SV.W.0023.230425T2035Z-230425T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
435 PM EDT Tue Apr 25 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Southwestern Lake County in east central Florida...
* Until 515 PM EDT.
* At 435 PM EDT, a severe thunderstorm was located over Groveland,
moving southeast at 25 mph.
THIS IS A DESTRUCTIVE STORM FOR Mascotte and Groveland.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Groveland, Mascotte, Clermont, Lake Louisa and Minneola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2853 8194 2864 8188 2854 8166 2852 8166
2839 8171
TIME...MOT...LOC 2035Z 307DEG 23KT 2855 8187
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 4:03 PM EDT, 32 minutes earlier.
Area forecast discussion, Apr 25, 4:03 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 403 PM EDT Tue Apr 25 2023 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Tonight-Wednesday...Isolated to scattered rain and lightning storms are ongoing from near Cape Canaveral southward to the Treasure Coast. Additional storms have developed across central Florida and are expected to move across portions of interior east-central Florida in the next few hours, moving generally east-southeast. These storms in particular will be capable of large hail up to 1.5 inches in diameter, gusty to locally damaging winds up to 60 mph, occasional to frequent cloud-to-ground lighting, and brief heavy rainfall. A rather swift decrease in storm intensity and coverage is expected after 8-9 PM, shortly after sunset. Lingering showers or an isolated storm may persist across portions of the Lake Okeechobee and Treasure Coast regions before completely dissipating by midnight. Temperatures will gradually fall into the mid 60s later tonight under a partly cloudy sky. Quasi-zonal flow remains in place on Wednesday with another perturbation in the mid-level flow arriving in the afternoon. Until then, temperatures will start out in the mid 60s and quickly rise into the upper 70s and low 80s by lunchtime. In similar fashion to today, clouds are expected to increase as surface heating builds instability across the area. There is a bit of discontinuity in the models with regard to the amount of rain and storm coverage Wednesday afternoon. However, the general trend is pointing toward more isolated convection, especially along and south Interstate 4. Similar to day, the main hazards of concern will be large hail, gusty to locally damaging wind gusts, cloud- to-ground lightning strikes, and brief heavy rainfall. Any storms that do develop will dissipate into the early evening hours. Thursday-Friday (Modified Previous)...The passage of a shortwave ridge Thu will help to temporarily limit coverage of showers and storm compared to early this week. However, another vortlobe, embedded in the base of a short wave trough crossing the SE US, reaches FL Thu night and crosses the state around mid day Fri, quickly followed by another lobe crossing NOFL Fri night. At the surface, a weak inverted trough along the FL east coast shifts east through Thu morning. A fast-moving cool front associated with developing low pressure over the mid MS Valley, will push east across the eastern GOMEX Thu afternoon /evening, reaching the FL panhandle/peninsular west coast around sunrise Fri. This trough will lay over WSW-ENE and stall across central or NOFL through Fri night as the parent and secondary coastal lows shift into the NE/mid Atlantic states. Setup looks to favor higher (numerous to widespread) coverage of showers Fri, with only scattered coverage Thu. While temps warm to - 11C/-12C Thu and -9C/-10C Fri, increasing SW mean layer winds (~30kt/H85, ~45kt/H85-H50) on Fri could manifest a severe weather threat with a more pronounced threat for strong wind gusts rather than large hail. Locally heavy rainfall (1-3") from stronger storms could result in localized road flooding and cumulative standing water issues by late week. Temps continue in the 80s/60s. This Weekend/Monday (Previous)...Yet another, more potent short wave trough near the ARKLATEX region Sat morning will move ESE across the deep south through early Sun evening before ejecting rapidly NE up the eastern US seaboard early Mon morning ahead of a large upper low centered over the Great Lakes. Fast/zonal flow aloft continues in the wake of this disturbance Mon. At the surface, the stalled front over NOFL Sat becomes diffuse by Sun as SW winds increase ahead of a rapidly approaching cool front. Models differ slightly w/r/t to the timing of this front impacting/crossing ECFL, however shower/storm chances look to increase either Sat night or Sun, with the front pushing S/E of the area either Sun afternoon or Sun night. Forecast POps split the difference between these two scenarios, with drier weather taking hold by the start of next week. Temps in the U80s/U60s Sat-Sat night, dropping back to L80s/ U50s- L60s Sun and L-M80s/U50s-L60s Mon. && .MARINE... Issued at 403 PM EDT Tue Apr 25 2023 Tonight-Wednesday...Onshore, ESE flow around 8-12 kt continues tonight with seas around 3-4 ft. Seas decrease a bit to around 3 ft Wednesday before increasing again in the offshore waters up to 4 ft Wednesday night. Winds will remain onshore, out of the ENE, around 10-12 kt, decreasing to around 7-10 kt Wednesday night. Thursday-Sunday...E winds around 5-10 kts Thursday morning will increase and veer becoming S around 15-20 kts by Friday afternoon. Winds continue to veer SW through Saturday ahead of a fast moving cold front. Seas of 3-4 ft will build through late Friday with 5 ft across offshore zones. Seas then slowly subside back to 3-4 ft through early Sunday. Showers and lightning storms will be possible each day with the greatest coverage on Thursday. && .AVIATION... (18Z TAFS) Issued at 403 PM EDT Tue Apr 25 2023 Generally VFR continue at inland sites with SHRA/TSRA affecting VRB/FPR/SUA. Additional TSRA will approach LEE and potentially SFB/MCO/ISM thru 00z. A quick downturn in isolated/scattered TSRA is expected after 01-02z with drier conditions expected thereafter. Light ENE winds are expected into Wed. morning before increasing to around 10 kts after 15z. Isolated SHRA/TSRA are possible again Wed. afternoon, some of which could be locally strong to severe. && .PRELIMINARY POINT TEMPS/POPS... DAB 66 79 67 81 / 30 40 20 20 MCO 67 83 67 86 / 30 60 20 40 MLB 69 82 69 84 / 30 60 20 30 VRB 67 83 68 86 / 30 60 20 30 LEE 66 85 66 89 / 20 50 10 40 SFB 65 83 66 87 / 30 50 20 30 ORL 67 84 67 88 / 30 50 20 40 FPR 67 82 69 83 / 40 60 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM/AVIATION...Schaper LONG TERM...Law IDSS...Tollefsen
Hazardous weather outlook, Apr 25, 11:04 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1104 AM EDT Tue Apr 25 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-260200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1104 AM EDT Tue Apr 25 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms will develop over east central Florida this afternoon, pushing offshore into tonight. The highest coverage is expected to be generally from Orlando southward. A few storms may become strong to marginally severe and the Storm Prediction Center has again highlighted much of the area in a Marginal Risk. The main threats with any stronger storms are frequent lightning strikes, gusty winds around 50 mph with a few gusts to 60 mph, large hail, and heavy downpours. Head inside at the first sign of lightning or thunder. Rainfall accumulations up to around 2 inches could lead to ponding on area roadways or in poor drainage areas. .RIP CURRENT IMPACT... A Moderate risk for life-threatening rip currents continues at area beaches. Check with the local beach patrol for additional information about ocean hazards and always heed the advice of lifeguards. Swim only within sight of a lifeguard and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Isolated to scattered lightning storms will continue over the local Atlantic waters into the afternoon. Additional storms that develop over the interior could drift back towards the coast south of the Cape this evening. A few storms could become strong to severe, especially over inland lakes south of metro Orlando. The main threats will be frequent lightning strikes, wind gusts to around 40 to 50 knots, and large hail. .WATERSPOUT IMPACT... Storms containing brief funnel cloud spinups or waterspouts will be possible within coastal areas of east Central Florida mainly south of Cape Canaveral. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. High coverage of showers and lightning storms looks to continue into this weekend. A few storms will be strong to marginally severe through much of the workweek. Main threats will be gusty winds and hail. However, ponding water will be an increasing hazard into late week, as rounds of rainfall accumulate each day. A moderate risk of rip currents looks to continue through at least midweek. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Schaper/Leahy
In the hours before
Special weather statement, Apr 25, 3:38 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
338 PM EDT Tue Apr 25 2023
FLZ154-159-252015-
Coastal St. Lucie FL-Coastal Indian River FL-
338 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of north central St.
Lucie and southeastern Indian River Counties through 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach South, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vero Beach, Vero Beach South, Indrio, Gifford and Pointe West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2747 8041 2751 8045 2752 8045 2757 8049
2761 8051 2768 8043 2760 8030 2757 8029
TIME...MOT...LOC 1938Z 313DEG 9KT 2759 8044
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Apr 25, 3:46 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
346 PM EDT Tue Apr 25 2023
FLZ154-254-252015-
Inland Indian River FL-Coastal Indian River FL-
346 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of central Indian
River County through 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fellsmere, Gifford and Pointe West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2756 8057 2756 8063 2759 8070 2767 8074
2779 8064 2767 8044
TIME...MOT...LOC 1946Z 313DEG 9KT 2770 8067
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KellySpecial weather statement, Apr 25, 4:01 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Melbourne FL
401 PM EDT Tue Apr 25 2023
FLZ044-144-252030-
Northern Lake County FL-Southern Lake County FL-
401 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of western Lake County
through 430 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
The Villages, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2896 8195 2896 8167 2855 8182 2859 8196
TIME...MOT...LOC 1959Z 315DEG 18KT 2893 8195
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KellyLocal storm report, Apr 25, 4:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
430 PM EDT TUE APR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL FRUITLAND PARK 28.86N 81.91W
04/25/2023 E0.88 INCH LAKE FL LAW ENFORCEMENT
&&
EVENT NUMBER MLB2300077
SCHAPERLocal storm report, Apr 25, 4:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
432 PM EDT TUE APR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL MASCOTTE 28.58N 81.89W
04/25/2023 E1.25 INCH LAKE FL EMERGENCY MNGR
&&
EVENT NUMBER MLB2300078
SCHAPERLocal storm report, Apr 25, 4:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT TUE APR 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MASCOTTE 28.58N 81.89W
04/25/2023 LAKE FL EMERGENCY MNGR
TREES DOWNED IN MASCOTTE AREA.
&&
EVENT NUMBER MLB2300079
SCHAPERThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:02 PM EDT | Areal Flood Advisory | MLB | Saint Lucie | 3 hr |
| Apr 24, 8:06 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 39 min |
| Apr 25, 11:27 AM EDT | Special Marine Warning | MLB | 48 min | |
| Apr 25, 2:26 PM EDT | Special Marine Warning | MLB | 94 min | |
| Apr 25, 3:00 PM EDT | Special Marine Warning | MLB | 60 min | |
| Apr 25, 3:02 PM EDT | Special Weather Statement | MLB | Martin | 28 min |
| Apr 25, 3:29 PM EDT | Special Weather Statement | MLB | Martin | 31 min |
| Apr 25, 3:38 PM EDT | Special Weather Statement | MLB | Saint Lucie | 37 min |
| Apr 25, 3:46 PM EDT | Special Weather Statement | MLB | Indian River | 29 min |
| Apr 25, 4:01 PM EDT | Special Weather Statement | MLB | Lake | 29 min |
| Apr 25, 4:05 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 25 min |
| Apr 25, 4:09 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 51 min |
| Apr 25, 4:11 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 34 min |
| Apr 25, 4:30 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 30 min |
| Apr 25, 4:54 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 27 min |
| Apr 25, 4:56 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 49 min |
| Apr 25, 4:58 PM EDT | Special Weather Statement | MLB | Lake | 32 min |
| Apr 25, 5:03 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola | 42 min |
| Apr 25, 5:24 PM EDT | Special Weather Statement | MLB | Orange | 36 min |
| Apr 25, 5:34 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 41 min |
| Apr 25, 5:58 PM EDT | Special Weather Statement | MLB | Martin | 32 min |
| Apr 25, 6:04 PM EDT | Special Weather Statement | MLB | Osceola | 26 min |
| Apr 25, 6:17 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.